Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Feb 20, 2002, 7:59 PM EST for Pike County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2002, 7:59 PM EST (00:59 UTC)
- Expired
- Feb 20, 2002, 8:45 PM EST
- In force
- 46 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 8:00 PM EST | Hail 0.88 | Pikeville, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 210059 SVRJKL KYC195-210145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 758 PM EST WED FEB 20 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY * UNTIL 845 PM EST * AT 758 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM NEAR FISHTRAP LAKE...OR ABOUT 6 MILES EAST OF PIKEVILLE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FEDSCREEK AROUND 805 PM EST PHELPS AROUND 815 PM EST MAJESTIC AROUND 820 PM EST HAIL UP TO THE SIZE OF NICKLES IS POSSIBLE WITH THIS STORM. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3751 8269 3733 8264 3742 8202 3764 8208 $$ GREIF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 4:10 PM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Feb 20, 4:10 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 410 PM EST WED FEB 20 2002 SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS EVENING...WITH BEST CHANCE OVER THE NW COUNTIES. HAVE MENTIONED POSSIBLE STRONG WINDS AND SMALL HAIL IN THESE ZONES. TOMORROW WITH SOME SOLAR INSULATION AND LIMITED MOISTURE AM NOT EXPECTING RAIN SHOWERS...BUT FEEL THAT SOME SPRINKLES WILL BE POSSIBLE IN THE AFTERNOON. SW/V TROUGH SWINGS THROUGH THE OH VALLEY THU NIGHT AND HAVE WENT WITH CHANCE POPS FOR SNOW SHOWERS MOST ZONES...WITH LIKELY (60%) OVER THE FAR SE AS THERE WILL BE DECENT LOW LEVEL MOISTURE...BUT NOT REALLY GREAT LIFT. GIVEN CONTINUED UPSLOPE FLOW INTO FRI HAVE CONTINUED WITH CHANCE OF SNOW SHOWERS OVER THE NE 2/3 OF THE CWA. MAV NUMBERS SEEM BEST IN THE SHORT TERM. SAT INTO SUN LOOKS MAINLY DRY...BUT A WARM FRONT LIFTING ACROSS THE OH VALLEY SAT NIGHT WILL BRING THE CHANCE FOR A FEW SPRINKLES OR A COUPLE OF SHOWERS OVER THE NW. FOR NOW HAVE MENTIONED ONLY SPRINKLES. EXTENDED...KEPT SUN DRY AS PRECIP SHOULD HOLD OFF UNTIL EVENING IN ALL ZONES. ARCTIC FRONT CROSSES THE REGION ON MON AND THERE SHOULD BE SOME SHOWERS AHEAD OF IT AS LIMITED GULF MOISTURE WORKS INTO THE SYSTEM. COLD AIR MOVES IN BY MON NIGHT AND THERE WILL BE A CHANCE OF SNOW SHOWERS GIVEN GOOD UPSLOPE FLOW AND FETCH OFF OF LK MI. ANOTHER DISTURBANCE AND ASSOCIATED COLD FRONT WILL CROSS THE REGION ON TUE CONTINUING THE CHANCE OF SNOW SHOWERS. A FEW FLURRIES MAY LINGER INTO WED OVER THE NE 2/3 OF THE CWA ON WED AND HAVE WORDED ZONES AS SUCH. MEX GUIDANCE LOOKS A LITTLE COOL ON SUN AND HAVE GONE A COUPLE OF DEGREES WARMER THAN IT. MEX GUIDANCE TEMPS LOOK A LITTLE WARM FOR TUE INTO WED CONSIDERING THE CURRENT MRF RUN IS ONE OF THE DEEPER SOLUTIONS WITH THE EASTERN TROUGH SO HAVE UNDERCUT MEX NUMBERS ABOUT 3 DEGREES. GFE/IFPS GRIDS...COORDINATED WITH MRX AND RLX AND GRIDS SEEM IN LINE. .JKL...NONE. PELTON
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.